Kentucky, 2016

Damaging Winds in Kentucky, June 23, 2016

June 23, 2016 · NWS PAH · 2 events in 2 counties and zones

An east-west oriented band of strong to severe thunderstorms developed along a slow-moving cold front near the Ohio River. The band settled slowly southward across northwest Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An east-west oriented band of strong to severe thunderstorms developed along a slow-moving cold front near the Ohio River. The band settled slowly southward across northwest Kentucky. Modestly strong deep-layer winds and strong instability supported a few storms with damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 6:16 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 23, 6:16 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
716 PM CDT THU JUN 23 2016

.UPDATE...
Issued at 453 PM CDT Thu Jun 23 2016

Given the lack of serious convection and related cool outflow air,
decided to extend the Heat Advisory until 7 PM.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 251 PM CDT Thu Jun 23 2016

Severe Thunderstorm Watch #290 has just been issued for southwest
Indiana and the Pennyrile region of west Kentucky valid to 03Z.
Storms have fired along a confluence zone, still ahead of the
actual cold front, just to the east of Pike county and a few
cells are trying to go into Warrick and Vanderburgh counties as of
1930Z. The storms will still be fighting a cap, and the westward
extent of the development is uncertain.

Given the instability available, any storms that can survive the
cap could produce damaging winds and possibly some large hail.
They will move to the east southeast, and should move fast enough
to prevent much flash flood potential, but we will have to watch
for training issues.

The models continue to bring the front through the area tonight,
and a small chance of thunderstorms will remain until the front
has passed. They don't push it far southwest of our Missouri
counties and bring it back into western portions of our Missouri
counties by midday Friday. This will result in a slight chance of
storms over there and possibly into the Purchase area through the
afternoon. While there will be some cooling, heat indices are
still likely to reach 100 over southeast Missouri in the
afternoon.

Warm, moist advection in the low-levels will maintain a small
chance of storms from southeast Missouri into southern Illinois
and west Kentucky Saturday. This activity will push northeast
through the eastern portions of the region Saturday night. Severe
weather is not anticipated Saturday. Much of the area will see
heat indices around 100 Saturday, and some locations may touch
105.

.LONG TERM...(Sunday through Thursday)
Issued at 251 PM CDT Thu Jun 23 2016

We pick up the long term portion of the forecast, closing the
weekend, with a broad circulation of High Pressure aloft, from the
Lower Mississippi to the Tennessee Valley. The center of the H5
Anticyclone to our south is modeled from 593-595 DM, with 592 DM+
heights across the PAH FA, and the corresponding 1000-500 mb
thickness field from 5770-5790 meters. We see also a warm/juicy
tongue of high theta air drawn overtop the FA on lower trop swlys.
The sum resultant effect looks like another oppressive heat index
day, with pm peaks in the triple digits and knocking on the door of
headline criteria for much of the FA. With that much heat/humidity
in the lower trop, diurnally driven Pops cannot be ruled out, if
they can bust thru the warm mid level cap.

A feature that will aid that cap busting process soon comes into
play, as a frontal boundary evolves and is driven southward toward
the FA from the barrelling waves of energy rounding the base of the
mean long wave H5 trof/storm system passing west to east thru the
Canadian Great Lakes provinces. Monday-Monday night, we see this
energy spill southward, and H5 heights drop almost 100 meters by 12Z
Tuesday, with the 1000-500 mb thermal field showing a corresponding
thinning by a similar magnitude.

The models have been reasonably consistent in driving the surface
boundary across (Monday) and south (Monday night) of the FA for the
past several runs. Where they differ, the GFS hangs the 850-700 mb
boundary, lagging behind, with seemingly overdone Pops lingering,
particularly across our southern counties. We'd like to minimize or
altogether eliminate Pops post (surface) frontal, from Mon night-Tue
night, with the broad blend of features showing slightly
cooler/drier/more stable columnar air taking over during that time
frame, with collab adjustments if nec.

Thus, Temps during the mid week return closer to seasonal norms,
likewise humidity levels. However, on Wed, the models do dive a
vigorous short wave of energy across the Missouri/middle-upper
Mississippi river valley, warranting a reintro of Pops to close out
the long term portion of the forecast Wed-Thu. Temps for days 5-7
still look to nicely hover in the 80s/60s range, providing a welcome
prolonged respite from the recent extremes.

&&

.AVIATION...
Issued at 716 PM CDT Thu Jun 23 2016

Kept a mention of vicinity showers for KEVV and KOWB through at
least 07z, until cold front is completely through these locations.
Added highest chance for MVFR showers and thunderstorms to KPAH
with pre-frontal trough. Instability remains high, but expending
the moisture and instability this evening will require direct pre-
frontal and frontal boundary forcing to overcome capping aloft.
Otherwise, VFR conditions to dominate for the remainder of
forecast period for all WFO PAH TAF locations.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DH
AVIATION...Smith
Hazardous weather outlook, Jun 23, 9:03 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CDT THU JUN 23 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1003 PM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
LATE THIS EVENING...MAINLY OVER THE EASTERN HALF OF THE AREA. A
FEW OF THE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL TO GO
ALONG WITH LOCALLY HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST MISSOURI FRIDAY.
A STRONG STORM OR TWO WILL BE POSSIBLE...WITH DAMAGING WINDS THE
MAIN THREAT.

DAILY CHANCES OF THUNDERSTORMS ARE FORECAST ACROSS THE REGION
SATURDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL
BE THE PRIMARY CONCERNS...BUT A FEW STRONG TO SEVERE STORMS MAY
PRODUCE SOME DAMAGING WINDS ON MONDAY.

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 ACROSS MUCH OF THE
REGION EACH AFTERNOON FROM SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED OVER SOUTHWEST INDIANA AND THE
PENNYRILE REGION OF WEST KENTUCKY THIS AFTERNOON INTO THE EVENING.

In the hours before

Special weather statement, Jun 23, 4:37 PM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT THU JUN 23 2016

MOZ108-232315-
RIPLEY MO-
537 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RIPLEY COUNTY UNTIL 615
PM CDT...

AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF HANDY...OR 12 MILES NORTHWEST OF DONIPHAN...MOVING EAST
AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRDEALING...HANDY AND BUDAPEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3682 9109 3681 9088 3678 9063 3668 9063
      3668 9060 3660 9059 3659 9060 3671 9112
TIME...MOT...LOC 2236Z 283DEG 45KT 3678 9093

DRS
Special weather statement, Jun 23, 7:07 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT THU JUN 23 2016

KYZ021-240130-
MUHLENBERG KY-
807 PM CDT THU JUN 23 2016

...SPECIAL WEATHER STATEMENT...

AT 806 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF DUNMOR...OR 12 MILES SOUTHEAST OF CENTRAL CITY...
MOVING EAST AT 25 MPH.

AT 74O PM CDT...THIS STORM PRODUCED PEA SIZE HAIL COVERING THE
GROUND IN POWDERLY KENTUCKY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
MUHLENBERG COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL KENTUCKY.

LAT...LON 3711 8691 3710 8690 3714 8705 3729 8703
      3729 8698 3726 8697 3726 8696 3724 8694
      3724 8692 3723 8691 3723 8692 3721 8690
      3719 8691 3718 8689 3718 8692 3714 8693
      3711 8689
TIME...MOT...LOC 0106Z 281DEG 22KT 3720 8694

SMITH
Special weather statement, Jun 23, 7:52 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT THU JUN 23 2016

ILZ090-094-KYZ007-240200-
POPE IL-MASSAC IL-LIVINGSTON KY-
852 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MASSAC...
SOUTHEASTERN POPE AND SOUTHWESTERN LIVINGSTON COUNTIES UNTIL 900 PM
CDT...

AT 851 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEDBETTER...OR NEAR REIDLAND...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEDBETTER AND HAMLETSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR THE OHIO RIVER...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3708 8857 3714 8850 3714 8843 3709 8844
      3706 8846 3706 8855
TIME...MOT...LOC 0151Z 291DEG 19KT 3709 8850

SMITH
Special weather statement, Jun 23, 8:45 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
945 PM CDT THU JUN 23 2016

INZ088-KYZ018-019-240330-
SPENCER IN-HENDERSON KY-DAVIESS KY-
945 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SPENCER...EAST
CENTRAL HENDERSON AND DAVIESS COUNTIES UNTIL 1030 PM CDT...

AT 944 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR OWENSBORO TO NEAR STANLEY TO 7 MILES NORTH
OF ST. JOSEPH. MOVEMENT WAS SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OWENSBORO...WHITESVILLE...ST. JOSEPH...STANLEY...MASONVILLE...
KNOTTSVILLE AND MOSELEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

&&

LAT...LON 3764 8689 3762 8693 3763 8695 3759 8700
      3757 8714 3768 8739 3785 8736 3783 8722
      3787 8696 3772 8686 3771 8686 3767 8682
TIME...MOT...LOC 0244Z 346DEG 16KT 3779 8704 3777 8721 3780 8736

SMITH

The radar

The Evansville,IN radar (KVWX), 84 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
June 23, 9:19 PM CST to 9:21 PM CST
Where
Daviess County, 1.11 mi ESE of Panther to 1.55 mi E of Panther
Measured
52 kt (60 mph) estimated gust
Property damage
$22,000
Reported by
Law Enforcement
Coordinates
37.626, -87.210

A couple of trees were blown down near Highway 1514 just west of Highway 81. There was some roof damage to two homes near the Mclean County line.

Thunderstorm Wind, McLean

When
June 23, 9:49 PM CST
Where
McLean County, 1 mi SSW of Calhoun
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.517, -87.277

Four power poles were down on Highway 138 West on the outskirts of Rumsey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635944, 635931.